[Skip to Content]
[Skip to Content Landing]
Other Articles
May 18, 1946

EFFECT OF ANTEPARTUM VITAMIN K ON RETINAL HEMORRHAGE

Author Affiliations

Ann Arbor, Mich.

From the Department of Ophthalmology and the Department of Obstetrics and Gynecology, University of Michigan Hospital.

JAMA. 1946;131(3):203-205. doi:10.1001/jama.1946.02870200015004
Abstract

Does the antepartum administration of vitamin K influence the incidence of retinal hemorrhage in the newborn? Recent research in the field of hemorrhagic diathesis has proved the frequency of hemorrhages occurring in the newborn. Hypoprothrombinemia was suggested by Lucas, Dearing, Hoobler, Cox, Jones and Smyth1 as the possible etiologic factor of bleeding tendencies in the newborn. With the advent of an accurate and simple method of blood prothrombin determination,2 much information concerning so-called hemorrhagic diseases of the newborn became available. It is to be recalled that a fall occurs in the prothrombin concentration of infant blood during the first few days of life.3 This drop begins about the second and continues to the fifth day of life.4 Infant bleeding developing during this period has been attributed to this lowered blood prothrombin level. Maumenee, Hellman and Shettles5 observed that retinal hemorrhages appeared more frequently in newborn

First Page Preview View Large
First page PDF preview
First page PDF preview
×